Friday, December 27, 2013

Not lithotoxicity. Serotonin syndrome

I went to a new psychiatrist tonight. Dr. New, I'll call her. Not very original, but I'm not feeling very well. Indeed, I might have a mild case of serotonin syndrome.

That was her take, after she considered my current medication cocktail and me taking tramadol on top of it, for the knee pain. She's already called to consult a colleague who thinks she might be right. I thought serotonin syndrome had to be more drastic, and I certainly don't have all the symptoms, which range from fever and headache to hallucinations. But apparently you can have a mild case.

This makes sense: last July, when I felt so ill, my lithium levels were normal. Last week, I had an awful headache on top of the nausea. Headache's a typical symptom of serotonin syndrome, and taking tramadol could have prevented another typical symptom: diarrhea.

I'm stopping the tramadol, I'll get a lithium level next week, and I'll see her in a week from today. She's already more helpful and attentive than my former psychiatrist, Dr. R. More expensive, of course. But I feel some hope.

And I feel justified in firing Dr. R. Because serotonin syndrome can be fatal. Dr. New knew that tramadol could increase serotonin levels dangerously. Apparently Dr. R didn't.
Copyright (c) "Ayelet Survivor"

No comments:

Post a Comment